Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 12, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this tornado warning at Jun 15, 2023, 5:19 PM CDT for Llano County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2023, 5:19 PM CDT (22:19 UTC)
- Expired
- Jun 15, 2023, 5:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Llano County, TX
The radar
The Ft Hood radar (KGRK), 132 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 10.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2584 J/kg
- Mixed-layer CIN
- -402 J/kg
- Mixed-layer LCL
- 1576 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
207
WFUS54 KEWX 152219
TOREWX
TXC299-152245-
/O.NEW.KEWX.TO.W.0012.230615T2219Z-230615T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Austin/San Antonio TX
519 PM CDT Thu Jun 15 2023
The National Weather Service in Austin San Antonio has issued a
* Tornado Warning for...
Northwestern Llano County in south central Texas...
* Until 545 PM CDT.
* At 519 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Valley Spring, or 8 miles northwest of Llano,
moving east at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Llano and Valley Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3080 9886 3089 9885 3085 9860 3075 9863
TIME...MOT...LOC 2219Z 284DEG 19KT 3083 9879
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
271 follow-up statement
380
WWUS54 KEWX 152236
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
536 PM CDT Thu Jun 15 2023
TXC299-152245-
/O.EXP.KEWX.TO.W.0012.000000T0000Z-230615T2245Z/
Llano TX-
536 PM CDT Thu Jun 15 2023
...THE TORNADO WARNING FOR NORTHWESTERN LLANO COUNTY WILL EXPIRE AT
545 PM CDT...
The tornado threat has diminished and the Tornado Warning will be
allowed to expire. However, large hail and damaging winds remain
likely and a Severe Thunderstorm Warning remains in effect for the
area.
LAT...LON 3080 9886 3089 9885 3085 9860 3075 9863
TIME...MOT...LOC 2235Z 284DEG 19KT 3081 9871
$$
27What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at Jun 15, 2:46 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 15, 2:46 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 246 PM CDT Thu Jun 15 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Friday night) Issued at 244 PM CDT Thu Jun 15 2023 Above average heat combined with abnormally high dew points have been in place from this morning through early this afternoon. While some low clouds persisted along I-35 into early afternoon, skies have cleared out elsewhere. The low clouds and shallow near-surface moisture, like the past several days, should keep the afternoon highs near or below 100 degrees for locations along the I-35 corridor today. However, peak heat indices with the high dew points will reach into the 108 to 114 range, where the Heat Advisory is currently in effect. For portions of the Rio Grande Plains, the combination of the high dew points and the temperatures already on their way to 100 degrees early this afternoon, has heat indices already climbing above 110 degrees. While the dew points will be expected to gradually mix out across this region, the peak heat indices across this region could peak between 115 and 118 degrees, thus the region for the upgrade to an Excessive Heat Warning into this evening across Dimmit, Maverick and Zavala counties. Similar to the past several days, there will be some low potential for a lone supercell or two that could develop and/or move into north-northwestern portions of our CWA during late this afternoon into this evening. The greatest confidence and areal coverage of severe storms focuses farther north, closer to the Red River and Oklahoma. Large hail and damaging winds would be the main hazards with any severe storm, along with some frequent cloud-to-ground lightning and locally heavy rain. Outside from this low potential, conditions remain rain free. Tonight through Friday likely will see the center of the ridge to our south nudge slightly northward. Additionally, the 700-850 mb temperatures also rise slightly as well into and through Friday as well. Models do still indicate the development of some low level clouds during the overnight into Friday morning but show lower concentration than the past few days and a greater focus over the coastal plains. Clouds decrease to mostly sunny skies by midday Friday. Given all this, tomorrow's afternoon highs do look to be higher with majority of the area eclipsing the 100 degree mark. A greater degree of mixing in the afternoon, especially across our southwestern counties, looks to keep heat indices below Excessive Heat Warning criteria. However, peak heat indices are likely to still run in the 108 to 114 degree range and the ongoing Heat Advisory remains in target for much of South-Central Texas from Friday afternoon through Friday evening. Friday night should see some returning low clouds and continue to remain very warm and humid. Late Friday afternoon into Friday evening has an outlier hi-res solution or two that still shows the remote shot of an isolated storm in the late afternoon with daytime heating. SPC kept the thunder line out of the region on its day 2 outlook. Mentionable PoPs will not be included but did add a 5 to 10 percent chance within the afternoon/evening hours on Friday. && .LONG TERM... (Saturday through Thursday) Issued at 244 PM CDT Thu Jun 15 2023 There are no significant changes to the long term forecast, with hot and dry weather forecast to persist. The best chances for precipitation will be on Saturday afternoon when a shortwave will attempt to flatten the ridge, possibly allowing for enough lift to produce a thunderstorm or two over the northern Hill County. The main CAMs available to us now keep this activity just north of the CWA border, but if trends shift south then we'll need to increase PoPs a bit to mention the thunderstorm possibility. The environment remains the same, so large hail and some strong/damaging wind gusts would be possible with any storms. The NBM keeps the rest of the period dry, but it looks like the ridge centered over Mexico will try to slide west a bit through the early portion of next week which would result in more northerly flow aloft, possibly opening up a better window for an isolated storm or two during the afternoons. Confidence in this is extremely low however, so we will be sticking with the NBM. From a temperature and heat index standpoint, it looks like the trend will be to either warm slightly or hold steady through Tuesday, with some slightly cooler temperatures possible Wednesday- Thursday. At a minimum, heat advisories will be needed each day for areas outside of the Hill County and southern Edwards Plateau, though it is possible counties in these areas may need an advisory on a day or two. We're electing to take a more day-by-day approach with the headlines however, since several days are looking to be on the advisory/warning borderline for many counties and we want to avoid confusion by trying to predict exactly what is going to happen multiple days out. It also doesn't help that temperatures and dewpoints from the NBM have been a little iffy recently (struggling with mixing or lack thereof in the afternoons). Regardless of the exact numbers, it is going to continue to feel unpleasant outside for the foreseeable future. && .AVIATION... (18Z TAFS) Issued at 1259 PM CDT Thu Jun 15 2023 VFR conditions are already in place at KAUS and KDRT while KSAT/KSSF should improve from MVFR to VFR conditions over the next hour. The VFR conditions will remain into tonight. The low clouds concentrate best across the coastal plains during the overnight through Thursday morning but MVFR ceilings could move into I-35 TAF sites with KSAT and KSSF having the greater confidence compared to KAUS. Expect VFR conditions to return by midday and continue through the remainder of Friday afternoon. Light to moderate south-southeasterly to east- southeasterly winds continue. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 78 103 79 103 / 10 0 0 0 Austin Bergstrom Intl Airport 77 101 77 101 / 10 0 0 0 New Braunfels Muni Airport 77 101 77 101 / 0 0 0 0 Burnet Muni Airport 76 104 77 100 / 0 0 0 10 Del Rio Intl Airport 80 107 81 106 / 0 0 0 0 Georgetown Muni Airport 78 103 77 101 / 10 10 0 0 Hondo Muni Airport 77 103 77 103 / 0 0 0 0 San Marcos Muni Airport 77 102 77 101 / 0 0 0 0 La Grange - Fayette Regional 78 99 78 99 / 0 0 10 0 San Antonio Intl Airport 78 102 79 101 / 0 0 0 0 Stinson Muni Airport 78 103 78 102 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Friday for Atascosa-Bastrop-Bexar- Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-Guadalupe-Hays-Karnes- Lavaca-Lee-Medina-Travis-Uvalde-Williamson-Wilson. Excessive Heat Warning until 8 PM CDT this evening for Dimmit- Maverick-Zavala. Heat Advisory from 8 PM this evening to 8 PM CDT Friday for Dimmit- Maverick-Zavala. && Short-Term...Brady Long-Term...Gale Aviation...Brady
Hazardous weather outlook, Jun 15, 12:58 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1258 PM CDT Thu Jun 15 2023 TXZ171>173-183>194-202>209-217>225-228-161800- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1258 PM CDT Thu Jun 15 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. An Excessive Heat Warning is in effect through this evening across portions of the Rio Grande Plains as heat indices as high as 118 degrees will be possible. A Heat Advisory is now in effect through Friday evening for much of South Central Texas including the I-35 corridor, and the Coastal Plains as heat indices up to 114 degrees will be possible. There is a slight chance for isolated thunderstorms over portions of Hill Country and the I-35 Corridor later this afternoon and evening. Any storms that develop would likely become severe with large hail and damaging winds being the main hazards. A level 2 of 5 risk is in place for Burnet and Llano counties and a level 1 of 5 risk is in place for the northern Hill Country and portions of the I-35 corridor. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Above average temperatures will continue through the next week, and combined with humidity across the region, residents will need to take precautions to guard against heat illness during this time. Heat Advisories and perhaps Excessive Heat Warnings will be possible for portions of the area on many days through this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 15, 3:21 PM CDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 321 PM CDT Thu Jun 15 2023 TXZ171-172-183>190-202-160100- Llano-Burnet-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie- Kendall-Blanco-Kinney- Including the cities of Llano, Burnet, Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, and Brackettville 321 PM CDT Thu Jun 15 2023 ...HOT TEMPERATURES AND ELEVATED HEAT INDICES WILL CONTINUE THROUGH EARLY EVENING... A combination of air temperatures ranging from the upper 90s to lower 100s and dew points in the mid to upper 70s are contributing to high heat index readings over Hill Country and the southern Edwards Plateau this afternoon. Said heat index values could become dangerous for those spending prolonged periods of time outdoors. Be sure to drink plenty of water, take frequent breaks in shaded and/or air-conditioned environments, and wear light- colored and loose-fitting clothing if planning to be outside through the early evening hours today. Temperatures will begin to decline near and after sunset.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:47 PM CDT | Excessive Heat Warning | EWX | Atascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 16 more | 7 hr |
| Jun 15, 12:47 PM CDT | Heat Advisory | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more | 4 days |
| Jun 15, 4:44 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 46 min |
| Jun 15, 5:26 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 43 min |
| Jun 15, 6:17 PM CDT | Special Weather Statement | EWX | Llano | 43 min |
| Jun 15, 6:43 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 47 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.